Great cure but we lost the patient

The Journal of Neuroscience has a surprising case report of a patient who was treated with an implanted brain stimulator to treat severe movement side-effects from an extended period of taking antipsychotic drugs for behavioural problems.

This is the background to the case:

A 27-year-old woman with developmental delay and severe behavioural disturbance was treated with risperidone 6 mg/day from age 14. At age 20, she developed facial twitching, blinks, and truncal extension spasms, which persisted during both sitting and lying supine. By age 21, she was no longer able to walk due to the spasms. She became housebound and was forced to ambulate by crawling, to the extent that she developed post-traumatic cysts over both knees. She was unable to sit in a chair. She was forced to eat from a plate on the floor while kneeling because the extension spasms were too severe in other positions.

The movement problems were due to tardive dystonia – a problem where the brain’s automatic control of muscle tone stops working.

When you move, some muscles need to contract while others need to relax. This happens automatically but turns out to be a complex brain process that is mediated by important dopamine pathways in a deep brain area called the basal ganglia.

Antipsychotic medication was first widely used to treat the delusions and hallucinations of psychosis but is increasingly being used to treat ‘behavioural disturbance’ (normally meaning aggression) as it can be slightly sedating and reduces anxiety.

This medication works by blocking dopamine receptors but in high doses it can lead to temporary and, occasionally, permanent movement problems due to its effects on the dopamine-mediated movement pathways in the brain.

This most typically appears as tic-like movements called tardive dyskinesia, Parkinson’s-disease like stiffness, a form of restlessness called akithisia, or movement problems that affect muscle tone – which is what this patient had.

These severe symptoms were treated in similar way to one option for Parkinson’s disease – a deep brain stimulation device was inserted into the brain to send electrical pulses directly into the basal ganglia to help regulate the movement circuits.

It turns out that many studies have reported the results of putting brain implants in people to treat movement side effects from antipsychotic drugs.

It’s probably true to say that some people have been left with permanent movement problems from the days when large doses of antipsychotics were prescribed and the side-effects were poorly understood.

These days, one of a psychiatrist’s most important jobs is to avoid these unwanted effects.

From one perspective, no matter how the situation arose, patients deserve the best possible treatments, of which deep brain stimulation is certainly one.

But still, you can’t help thinking it’s kind of a bleak situation where brain implants are needed to treat medication side-effects.

When used appropriately, antipsychotics can be a genuinely useful form of treatment but cases like these serve to remind us how far we have to go in developing safer psychiatric medications.
 

Link to locked Journal of Neuroscience case report.

9 Comments

  1. Dock
    Posted June 30, 2013 at 9:04 pm | Permalink

    Good coverage but awful prevarication – why PROBABLY TRUE TO SAY THAT SOME PEOPLE HAVE BEEN LEFT WITH, insteaad of it’s true that lots of people have suffered extended tardive dyskenesia from antipsychotics? Also ‘FROM THE DAYS WHEN’ as if this adverse effect only occured with excsesive dosing or as if excessive dosing doesn’t occur any more when studies and government surveys show it does?

    And we’re talking about Risperidone here are we not a ‘modern’ recent atypical that drug companies & psychiatric/user allies flaunted as being without such side-effects (and only lost a fraction of its subsequent profis in the resulting massive US fines against their advertising and marketing frauds).

  2. Posted July 1, 2013 at 12:00 am | Permalink

    Reblogged this on Beyond Meds and commented:
    A tragic story of harm. STOP PRESCRIBING ANTIPSYCHOTICS — why isn’t that on the table?? I was on 11 mg of Risperdal at one time. I know that I am actually lucky…having only been disabled for years due to iatrogenesis, I do expect recovery.

  3. compsports
    Posted July 1, 2013 at 8:45 am | Permalink

    Having worked with special ed students, I am wondering if this person was so frustrated with her developmental delays that she lashed out as a consequence. Of course, I don’t know the situation but based on my experience, I seriously doubt that anyone took the time to work with her to adjust to her situation and instead threw antipsychotics at the problem.

    Another scenerio could be like what a student experienced. At a very young age, this person was not that far behind developmentally. But no one noticed and she ended up in an environment not suited for her needs. She would lash out in frustration and ended up on antipsychotics.

    My heart goes out to the 27 year old woman.

    • Posted July 1, 2013 at 3:09 pm | Permalink

      I was in special ed for two years, mainly because my parents decided they’d rather pay a shrink to talk to me than talk to me themselves for free. The shrink decided I should be in speciel education, and my parents eagerly agreed. The IEP meetings primarily consisted of them making some totally off the wall statement about my supposed “severe emotional disturbance”. When I vehemently disagreed, they clucked their tongues and said “Poor thing, she’s in denial.” When they coerced me to “agree”, they said “See? Even she admits she needs help!”

      To this day, my parents profess to not understand why I speak to them as little as possible, and see them even less.

      In other words, I understand exactly what you mean about “lashing out in frustration”. There were many times in special ed that I was punished for daring to speak my mind about my own situation.

  4. Ld Elon
    Posted July 2, 2013 at 3:33 pm | Permalink

    Evil swine’s, this women suffered because you ‘suffered’ with her behavioural problems, shame on you for ruining her life, and making her live in it sorrowful, you yourselves whom/ordered/delivered/maintained/made/ ( it her), should be given same dose for same period of time, and by chance you wont pick up the side affects, and live a life of double standard hellfire, 😠 grrr, this be my daughter, even though shes not.. 😠

  5. Ld Elon
    Posted July 2, 2013 at 3:36 pm | Permalink

    High risen Jen, thanks for sharing..

  6. Jim
    Posted July 2, 2013 at 5:43 pm | Permalink

    This is exactly why I decided to study neurofeedback. The applications are many and varied, and the only “side effects” that we’ve noted are increased IQ.

  7. Posted July 6, 2013 at 11:34 pm | Permalink

    I know the title is sarcastic, but it brings up a good point, that antipsychotics are not at all like a cure. They’re symptom killers. I remember a heart medication like that. Instead of treating the cause, it blocked the heart from acting normally (it was an obscure disease). I’d be very interested in a side by side comparison of effort, research and money spent on cures (or moderate treatments) compared to the same for symptom killers. Broken down by disease.

  8. Posted February 3, 2014 at 1:17 pm | Permalink

    There can be no doubt neuralyptics have been grossly abused.These can not only cause low dopamine raised prolactin breast growth in men erectile dysfunction and infertility but also permanent dammage lasting many decaded after discontinuation some of which the drug companies admit to such as tardif dyskinasis but others they deny fof example less dexterity in hands reduced strengh of erection reduced ability to feel pleasure occasional sudden unexpected jerky movements a tendancy to intermittant restless legs in bed and other pfoblems. There is no doubt in my mind that part of the ptoblem lies in permanent dammage relating to the dopamin system in brain pitiluary gland and receptors
    It is my honest opinion that those involved i. the mis use of these substances deserve to be re educated by compulsary treatment at high dose for considerable years with nothing to reduce side effects. These drugs are only suitable for the most extreme cases of schitzophrenia that caused serious social problems and even then should be used with extreme caution. If we look at the film clockwork orange whilst clearly medically incorrect it in effect clearly although fiction indicates the still existing 1960. …1970s idea of abusing drugs as a chemical straight jacket. The UK leaderd were very quick to denounce the ex USSR. for the use of such tactics to those who disputed the system and quite right to do so. However they were not so quick as to prevent similar occurances in the uk.
    Paul


Post a Comment

Required fields are marked *
*
*

Follow

Get every new post delivered to your Inbox.

Join 22,430 other followers